Montana, 2008

Hail and Damaging Winds in Montana, July 1, 2008

July 1, 2008 · NWS BYZ · 5 events in 3 counties and zones

Severe thunderstorms moved across the central and western portions of the Billings County Warning Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Severe thunderstorms moved across the central and western portions of the Billings County Warning Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 1, 1:53 PM MST, 37 minutes earlier.

Area forecast discussion, Jul 1, 1:53 PM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
253 PM MDT TUE JUL 1 2008

.SHORT TERM...VALID FOR WED AND THU...

ACTIVE WEATHER PATTERN TONIGHT AND WEDNESDAY. A STRONG SHORT WAVE
IS CURRENTLY MOVING OVER EASTERN IDAHO WHICH IS DEPICTED WELL ON
WATER VAPOR. STRONG ASCENT WITH THE WAVE WILL BEGIN IMPACTING ARE
WESTERN ZONES LATE THIS AFTERNOON WITH A CHANCE OF SEVERE
THUNDERSTORMS. A SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 10
PM THIS EVENING. A COLD FRONT IS SINKING SOUTH OUT OF CANADA AND
WILL BE LOCATED ACROSS THE NORTHERN ZONES BY 00Z. PRECIPTABLE
WATER IS VERY HIGH WITH READINGS OF OVER AN INCH ACROSS THE
WESTERN AND CENTRAL ZONES. THE MOISTURE AND AFTERNOON HEATING HAS
INCREASED CAPES ACROSS THE WESTERN AND CENTRAL AREAS TO RANGE
FROM 1000 TO 2000 J/KG. SOUNDING PROFILES INDICATE THE STORMS
WILL BE CAPABLE OF STRONG WINDS AND LARGE HAIL. REMAINS VERY HIGH
WITH UPPER AIR SOUNDINGS OVER AN INCH. 700MB FLOW IS VERY LIGHT
AND THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE VERY HEAVY RAINS.
WILL CONTINUE TO MENTION SEVERE WEATHER OVER THE WESTERN AND
CENTRAL ZONES AND HAVE EXTENDED THE CHANCE OF SEVERE WEATHER
FURTHER EAST TO INCLUDE WESTERN ROSEBUD COUNTY AND SHERIDAN
COUNTIES. THREAT OF SEVERE WEATHER WILL CONTINUE THROUGH 06Z
TONIGHT. THUNDERSTORMS WILL SPREAD EAST OVERNIGHT BUT ARE ONLY
EXPECTED TO PRODUCE HEAVY RAIN. UNSTABLE NORTHWEST FLOW WILL BE
OVER THE AREA TOMORROW WITH ADDITIONAL ENERGY MOVING OVER THE
AREA FOR SCATTERED THUNDERSTORMS. MUCH COOLER TEMPERATURES
WEDNESDAY WITH STRONG HEIGHT FALLS. AFTERNOON MAXIMUM
TEMPERATURES WILL ONLY BE IN THE 70S.

UNSTABLE NORTHWEST FLOW OVER THE AREA THURSDAY AS ANOTHER RIDGE
OF HIGH PRESSURE BEGINS TO BUILD OVER THE ROCKIES. SEVERAL SHORT
WAVES IN THIS FLOW WILL BRING ISOLATED CONVECTION. TEMPERATURES
WILL BE WARMING TO THE MID 80S ON THURSDAY WHICH IS SEASONAL FOR
THIS TIME OF THE YEAR. RICHMOND

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

VERY FEW CHANGES MADE TO THE EXTENDED FORECAST AS MODELS REMAIN
IN PRETTY GOOD AGREEMENT.

UPPER LEVEL RIDGE WILL BUILD OVER THE FORECAST AREA ON FRIDAY
BRINGING MOSTLY DRY CONDITIONS AND HOT TEMPERATURES TO THE AREA.
MOST PLACES WILL BE IN THE 90S WITH SOME LOCATIONS SEEING
TEMPERATURES APPROACH 100 DEGREES. AN UPPER LEVEL TROUGH AND COOL
FRONT WILL APPROACH THE AREA FROM THE WEST ON SATURDAY AFTERNOON
AND EVENING. AHEAD OF THE FRONT...TEMPERATURES WILL ONCE AGAIN BE
HOT WITH MANY PLACES IN THE UPPER 90S WITH A FEW PLACES SEEING
TEMPERATURES OVER 100 DEGREES. THE TROUGH WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO THE AREA BY LATE AFTERNOON AND
SATURDAY NIGHT. SOME SEVERE WEATHER WILL ALSO BE POSSIBLE WITH
THIS TROUGH PASSAGE BUT WILL NOT MENTION IT IN THE FORECAST AT
THIS TIME AS IT IS STILL A WAYS OUT THERE. TEMPERATURES WILL BE
COOLER BEHIND THE FRONT ON SUNDAY AND MONDAY WITH TEMPERATURES
MOST LIKELY IN THE 80S TO LOWER 90S. SOLUM

&&

.AVIATION...

A COOL FRONT MOVING ACROSS THE AREA WILL CONTINUE TO BRING
SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH THE REST
OF THE DAY. SCATTERED MVFR CONDITIONS CAN BE EXPECTED IN AND NEAR
ANY THUNDERSTORMS. THESE THUNDERSTORMS MAY ALSO BE SEVERE WITH
LARGE HAIL AND VERY HEAVY RAIN...MAINLY ACROSS THE WESTERN AND
CENTRAL AREAS. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 058/074 055/085 059/096 062/098 060/088 059/090 059/086
    54/T    32/T    21/U    12/T    32/T    21/B    11/B
LVM 051/076 048/086 050/094 053/088 049/086 048/085 049/085
    53/T    22/T    12/T    22/T    32/T    22/T    22/T
HDN 059/078 056/088 058/098 060/100 059/091 058/095 058/095
    55/T    32/T    21/U    12/T    32/T    21/B    11/B
MLS 061/076 055/084 057/096 063/100 063/089 060/092 061/091
    33/T    32/T    21/U    12/T    32/T    21/U    11/B
4BQ 060/077 054/083 056/094 061/099 061/088 059/093 059/093
    33/T    32/T    21/U    12/T    32/T    21/B    11/B
BHK 053/075 049/079 053/092 059/096 059/088 056/090 056/087
    22/T    22/T    11/U    12/T    32/T    21/B    11/U
SHR 055/073 051/081 051/093 054/095 053/086 052/089 052/090
    45/T    42/T    21/B    12/T    32/T    21/B    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 648 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 28>31-34-35-38>42-56>58-63>68.
WY...SEVERE THUNDERSTORM WATCH 648 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 1, 2:34 AM MST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
334 AM MDT TUE JUL 1 2008

MTZ028>042-056>058-063>068-WYZ098-099-020945-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
334 AM MDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. SOME OF THE STORMS COULD BE SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WINDS...ESPECIALLY WEST OF A LINE
FROM FORSYTH TO LODGE GRASS AND SHERIDAN. LOCALLY HEAVY DOWNPOURS
ARE ALSO POSSIBLE IN THIS AREA. ANYONE WITH OUTDOOR ACTIVITIES
PLANNED THIS AFTERNOON AND TONIGHT SHOULD BE AWARE OF THE
POTENTIAL FOR BOTH SEVERE WEATHER AND HEAVY RAIN.

FLOODING WILL CONTINUE ON THE YELLOWSTONE RIVER NEAR LIVINGSTON...
THE CLARKS FORK OF THE YELLOWSTONE RIVER NEAR BELFRY AND ROCK
CREEK NEAR RED LODGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY AS A
WEATHER SYSTEM MOVES SLOWLY THROUGH THE AREA. LOCALLY HEAVY
DOWNPOURS ARE POSSIBLE. ANYONE WITH OUTDOOR ACTIVITIES PLANNED
WEDNESDAY SHOULD BE AWARE OF THE CONTINUED POTENTIAL FOR HEAVY
RAIN.

FLOODING IS EXPECTED TO CONTINUE ON THE YELLOWSTONE RIVER NEAR
LIVINGSTON...THE CLARKS FORK OF THE YELLOWSTONE RIVER NEAR BELFRY
AND ROCK CREEK NEAR RED LODGE.

OTHER RIVERS AND STREAMS NEAR THE MOUNTAINS DO NOT APPEAR PRONE
TO FLOODING AT THIS TIME. HOWEVER...PERSONS WITH INTERESTS ALONG
THESE RIVERS AND STREAMS SHOULD USE CAUTION AS WATER LEVELS ARE
RUNNING HIGH...AND ADDITIONAL RISES ARE POSSIBLE DUE TO CONTINUED
SNOW MELT AND THE POTENTIAL FOR LOCALIZED AREAS OF HEAVY RAIN
TODAY AND WEDNESDAY.

VIEW THE LATEST IN RIVER STAGES AND FORECASTS ON THE INTERNET AT
WWW.WEATHER.GOV/AHPS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

The radar

The Billings radar (KBLX), 45 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Stillwater

When
July 1, 2:30 PM MST
Where
Stillwater County, 7.22 mi NE of Columbus
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.703, -109.143

Estimated wind gust of 70 mph was reported 7 miles Northeast of Columbus. A large 30 diameter tree was downed, landing on a power line and building.

Hail, Stillwater

When
July 1, 3:30 PM MST
Where
Stillwater County, 2 mi NE of Park City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.650, -108.890

Hail, Yellowstone

When
July 1, 3:45 PM MST
Where
Yellowstone County, 1.67 mi SSW of Laurel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.657, -108.780

Thunderstorm Wind, Park

When
July 1, 3:55 PM MST
Where
Park County, 0.84 mi SE of Livingston
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
45.660, -110.560

Winds gusted to 61 mph at the Livingston Airport.

Thunderstorm Wind, Yellowstone

When
July 1, 5:15 PM MST
Where
Yellowstone County, 1.46 mi SSW of Spurling
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.630, -108.830

Winds gusted to 63 mph 4 miles southwest of Laurel.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123207, 123189, 123192, 123194, 123196.